Deprovera side effects

  1. Hi everyone,

    First of all, I am still pretty new to the forums here since I've only posted a couple of times. I'm a nursing student and will be starting my 2nd semester of a 2yr ADN program on August 25th. =) I'm a 25yr old wife and mother of a 2yr old boy and I'm "hangin in there" trying to make it through school like everyone else.

    Okay now back to the subject of my post (I'll try and make it short).

    I've been taking Deprovera for a little over 2 years now mainly because the pill was not as convenient (would forget to take the darn thing!). I'm starting to wonder now if I've acquired some of the main side effects from this method of BC. I'm extremely moody (when I get home from work, the littlest things will set me off) and irritable, my sex drive is pretty much non-existent (honestly, I'd prefer some good chocolate next to sex anyday!), I have amenorrhea and occasionally experience some abdominal cramping.

    My main concern is depression (mood swings, etc.). I don't feel like myself, or the person I want and know I can be. Somedays I just wake up in a bad mood for no apparent reason. I'm really worried because I feel as though my family is suffering and I don't know what to do.

    Is depression a common side effect of Deprovera? I was thinking about going back on the pill if it'll help improve my moods but after a little research on the internet, I read that discontinuing deprovera may also cause moodiness (as well as some other complications).

    I appreciate any advice offered and apologize if this topic may have already been covered. Thank you!
    •  
  2. 47 Comments

  3. by   iliel
    I have heard nothing but nightmearish stories about this type of BC.
    I get very very moody on the pill and felt like I wanted to crawl out of my own skin. I found one that doesn't do that, but it took awhile.
    I would suggest that since you've already had a baby, why not one of the new IUD's. No pill to remember and they can take it out when you want to get preg again. I would love to do that if I could!
  4. by   Noney
    nurstudnt546

    I had all the side effects you described. It's not worth it.
    About the pill I see too many strokes and clots in young woman!
  5. by   fergus51
    I would think the fact that it is a hormone could cause mood swings, just like the pill. You'd have to discuss it with your doctor and really look into when all this started. Did the mood swings start 2 years ago, or is it something you are just noticing now? I would wonder if some of the depression isn't just lifestyle related too? Being a mom and a nursing student is certainly stressful. The amenorrhea is probably from the Depo (not a bad side effect as far as I am concerned). I would make an appointment with your doctor.
  6. by   renerian
    See your DR. I am not a Dr. but maybe it is time you went off it. I have seen this before.

    renerian
  7. by   nurstudnt546
    Thanks everyone for your replies!

    From what I can remember, I've been really emotional since my son was born (2yrs ago). When I think about it, it wasn't that bad before but it's gotten so severe now that my husband and I are in an argument as least once a week. I feel so guilty. (Last night I was so angry with him for misplacing the laundry degergent, which ended up spilling ... and hours later I'm thinking about divorce) That's just not how a person should think, right?

    I also considered the cause to be lifestyle related but I've been attending school and working for a while now and it never used to be this bad. Which is why I'm thinking about switching BC methods because I'd prefer not to have to take anti-depressants. =(

    I need to make a decision soon - my next shot is due the end of this week. It's come to the point where it's not even worth having the injections (and the side effects) if my libido is not there anyway.

    If helping myself and my family means learning to take a BC pill on time everyday, then I'll do it. I'm not too thrilled about the IUDs though (am I correct in thinking these are the "implanted" things??) I will try and make an appointment with my physician ASAP.
  8. by   nurstudnt546
    Noney

    Is it just a specific BC pill that causes stokes and clots? Or all of them? That's a scarey thing.
  9. by   iliel
    IUD's are placed high in the uterus, they sit there for anywhere from 5-8 years. Many women have them. When you say implanted, I tend to think of Norplant which is implanted in the arm. I had Norplant for about 2 weeks, it became infected (Staph) and I develped celulitus and was hospitilized for 3 days. Now I have a scar to remind me to take my pill everyday!
    Good luck!
  10. by   Cynthiann
    Amenorrhea is a very normal side effect. I've noticed that talking to different people about their experience, everyone is very different. I loved being on it because I, too, tend to forget to take the pill. I did notice that my libido was not as strong but it was still there. Between your hormones readjusting since having your son, being a mother, and the stress from school it's hard to tell what causes it all. It's worth trying the pill a few months and see if anything changes. If nothing changes, it's probably from stress.
  11. by   MomNRN
    What about that new patch I have seen advertised on TV. I know nothing about it, other than it seems convenient!

    Might be worth looking into.
  12. by   nurstudnt546
    Hi MomNRN, I did consider this for a quick second but I remember one of my friends mention that it is still in clinical trial and may just wait until it's past that process. I also read a post (I think it was here on the board) of someone who actually got pregnant while on the patch. Thanks for the suggestion though!
  13. by   nurstudnt546
    iliel
    Thank you for explaining IUDs. I have never heard of this method before. Probably why I confused it with the Norplant. The thought of something being implanted into my uterus does frighten me a little but I will research it more to get answers to the many questions I have about IUDs.
  14. by   kids
    Originally posted by MomNRN
    What about that new patch I have seen advertised on TV. I know nothing about it, other than it seems convenient!
    Might be worth looking into.
    My daughter has been on the patch for 4 months...so far so good. Her OB/GYN told her most of the "failures" seem to be related to it coming loose or getting folded.

    All hormonal BC carries the risk of blood clot & stroke, the risk increases with smoking and age over 35.

    IUDs are not recommended for anyone who has had a STD as it increases the risk for PID.

    Personally, I wouldn't be quick to blame the Depo for your moodiness, depression and lack of sex drive. You are a wife, Mom to a toddler and a nursing student, even if this is not a change in your life...things like this can build up. You mention feeling guilty and fighting with your husband on a weekly basis...there are 2 VERY big libido killers.

    Definately discuss everything that is going on frankly & honestly with your OB/GYN.

close